Hail, Butler
- When
- May 20, 2:58 PM CST
- Where
- Butler County, Rose Hill
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.567, -97.133
12 hail, 5 tornado, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 20, 2:35 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 335 PM CDT SUN MAY 20 2001 MAIN FORECAST CHALLENGE IN THIS PACKAGE IS PRECIPITATION CHANGES FOR TONIGHT AND TOMORROW. ETA MODEL LOOKS TO HAVE THE BEST HANDLE. AT 12Z THIS MORNING IT WAS RIGHT ON THE MONEY WITH REGARD TO THE SHORT WAVE TROF AT 500 MB IN WRN KANSAS. AT 18Z IT INDICATED THE COLD FRONT IN NORTHWEST KANSAS AND ACCURATELY HAD THE VORTICITY LOBE WHICH IS THE TRIGGER FOR THE SHOWERS AND THUNDERSTORMS IN CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON. COLD FRONT SHOULD CONTINUE MOVING EASTWARD. BY 00Z THE FRONT SHOULD EXTEND FROM THE VICINITY OF MKC-GBD-LAA...THEN BY 06Z EXTEND FROM NORTHEAST MO TO EXTREME SOUTHEAST KANSAS THEN INTO SOUTHWEST OKLAHOMA. AHEAD OF THE FRONT...AIRMASS IS QUITE UNSTABLE. THIS COMBINED WITH THE DYNAMICS ASSOCIATED WITH THE VORTICITY LOBE MOVING THROUGH WILL CONTINUE TO TRIGGER SHOWERS AND THUNDERSTORMS THIS AFTERNOON. FOLLOWING THAT SHOULD SEE ANOTHER ROUND ASSOCIATED WITH THE FRONT MOVING THROUGH. CURRENTLY ARE SEEING SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE FRONT IN SOUTH CENTRAL NEBRASKA. WILL PROBABLY INCREASE POPS TO THE LIKELY CATEGORY MOST AREAS FOR TONIGHT. LOOKS AS THOUGH THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN EASTERN OKLAHOMA AS PER SPC'S MODERATE RISK IN THAT AREA. BEING AS UNSTABLE AS WE ARE...ANY OF THESE STORMS COULD PRODUCE SOME WIND AND HAIL TONIGHT. WILL KEEP THE MENTION OF SHOWERS IN OUR SOUTHEAST ZONES PRIMARILY THROUGH THE MORNING HOURS DUE TO THE FACT THAT MOISTURE WILL STILL BE PREVALENT ACROSS THAT AREA. ONCE THE FRONT MOVES THROUGH WINDS SHIFT TO THE NORTH AND BECOME QUITE GUSTY. THE NORTH WINDS SHOULD STAY GUSTY THROUGH MOST OF THE DAY MONDAY BEFORE SUBSIDING TOMORROW EVENING. MODELS INDICATE 500 MB LOW CLOSING OFF OVER THE OH VALLEY THEN A BLOCKING RIDGE THROUGH THE MOUNTAIN STATES. THIS PUTS US UNDER NORTHWEST TO NORTHERLY FLOW AND SHOULD GIVE US VERY NICE WEATHER RIGHT ON INTO THE MEMORIAL DAY WEEKEND WITH HIGHS IN THE 70S AND LOWS IN THE 50S. FCSTID = 20 ICT 52 66 46 72 / 70 0 0 0 HUT 49 62 44 71 / 70 0 0 0 EWK 49 62 44 71 / 70 0 0 0 EQA 52 66 46 72 / 70 0 0 0 WLD 52 66 46 72 / 70 0 0 0 RSL 46 62 42 71 / 60 0 0 0 GBD 46 62 42 71 / 60 0 0 0 SLN 46 62 42 71 / 60 0 0 0 MPR 49 62 44 71 / 70 0 0 0 CFV 54 66 48 69 / 70 30 0 0 CNU 54 66 48 69 / 70 30 0 0 K88 54 66 48 69 / 70 30 0 0 .ICT... KS...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-210500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1203 PM CDT SUN MAY 20 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
AS OF MIDDAY...LOW LEVEL MOISTURE WAS ENTRENCHED OVER KANSAS. AN
UPPER LEVEL AREA OF LOW PRESSURE WAS LOCATED FROM NORTH CENTRAL...
TO SOUTHWEST KANSAS. A COLD FRONT WAS BEGINNING TO PUSH INTO
EXTREME NORTHWEST KANSAS.
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE AFTERNOON
OVER CENTRAL KANSAS. THE THUNDERSTORMS SHOULD SPREAD INTO
SOUTH CENTRAL...AND SOUTHEAST KANSAS LATER THIS EVENING AND
OVERNIGHT.
THE GREATEST THREAT OF SEVERE THUNDERSTORMS THROUGH 7 PM...WILL BE
NORTHWEST OF A LINE FROM HUTCHINSON TO MARION. THE MAIN THREAT
WILL BE HAIL TO AROUND AN INCH...AND ISOLATED DAMAGING WINDS. THE
THREAT OF SEVERE WEATHER WILL CONTINUE UNTIL ABOUT 10 PM.
BY MIDNIGHT...THE THREAT OF SEVERE WEATHER WILL SPREAD SOUTHEAST...
GENERALLY NORTHWEST OF A LINE FROM EUREKA TO ARKANSAS CITY.
SPOTTER ACTIVATION IS LIKELY BETWEEN 1 PM AND 10 PM NORTHWEST OF A
LINE FROM MARION TO HUTCHINSON.
SPOTTER ACTIVATION IS POSSIBLE AFTER 7 PM NORTHWEST OF A LINE FROM
EUREKA TO ARKANSAS CITY.
/HOWERTONThe Wichita radar (KICT), 29 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
12 hail, 5 tornado, 3 thunderstorm wind. Local standard time, as filed.
Barn leveled.
Occurred in open country.
Reported by KWCH-12 spotter, initial touchdown occurred just north of Russell/Barton County line with tornado lifting 0.5 mile south of this border.
Reported by KWCH-12 spotter, this is the same brief tornado that begin 1 mile south of Milberger in extreme southwest Russell County.
Reported by KWCH-12 spotter, initial touchdown occurred just south of Russell/Barton County line. The tornado remained in northwest Barton County.
Occurred in open country near Oaklawn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyThe tornado archive for Kansas, 2001Warnings in Kansas, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241594, 5241595, 5241596, 5241597, 5241598, 5241599, 5241600, 5241590, 5241591, 5241593, 5241592, 5241601, 5241602, 5241603, 5241589, 5241607, 5241588, 5241604, 5241605, 5241606.